Colorado, 2007

Funnel Cloud in Colorado, September 6, 2007

September 6, 2007 · NWS GJT · 1 event in 1 county or zone

An unsettled airmass in the wake of a strong cold front produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unsettled airmass in the wake of a strong cold front produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 2:46 AM MST, 8 hours 2 minutes earlier.

Area forecast discussion, Sep 6, 2:46 AM MST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MDT THU SEP 6 2007

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
STRONG STORM SYSTEM MOVING THROUGH THE AREA THIS MORNING. PLENTY OF
NOCTURNAL THUNDERSTORMS TO CONTINUE THROUGH SUNRISE. NAM SEEMS TO
HAVE TROUGH MOVEMENT PEGGED FAIRLY WELL. EXPECT 500 MB TROUGHLINE
OVER THE UT/CO BORDER ABOUT 15Z THIS MORNING...AND OVER VAIL PASS
ABOUT 18Z. DRIER AIR ALREADY INTRUDING FROM OVER SE UTAH WITH BEGIN
SPREADING ACROSS THE REST OF THE CWA THIS AFTERNOON AND TONIGHT. HAVE
DECREASED CLOUD COVER FROM SW TO NE TODAY WITH POPS HAVING THE SAME
TREND THIS EVENING CLOUD COVER WILL BE VERY LOW OR NIL...EXCEPT ALONG
THE CONTINENTAL DIVIDE WHERE I KEPT VERY LOW POPS AND SOME CLOUDS
EXPECTING RESIDUAL MOISTURE TO REMAIN TRAPPED IN THE MOUNTAINS UNDER
WNW FLOW.

FRIDAY AND FRIDAY NIGHT SHOULD BE DRY UNDER WESTERLY FLOW ALOFT.
TEMPS WILL BE ON THE COOL SIDE TODAY...THOUGH BOOSTED THE MAX A
DEGREE OR TWO OVER SE UTAH DUR TO AMPLE SUNSHINE. LOWS TONIGHT OUGHT
TO BE COOL AS WELL DUE TO CLEAR SKIES. WITH MOSTLY SUNNY CONDITIONS
ACROSS THE AREA FRIDAY...HAVE BOOSTED MAX TEMPS JUST A DEGREE OR
TWO.

.LONG TERM...SATURDAY THROUGH THURSDAY...
WESTERLY WINDS ALOFT WILL KEEP MOISTURE TO THE EAST ON SATURDAY AND
MAINLY DRY WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS. AN UPPER TROUGH WILL MOVE EAST OVER THE NORTHERN GREAT
PLAINS WITH A SFC COLD FRONT DIGGING SOUTH ALONG THE FRONT RANGE OF
THE ROCKIES LATE SAT AND SUN. A SECONDARY UPPER LEVEL DISTURBANCE
RIDING BEHIND THE FIRST DIGS FARTHER SOUTH SKIRTING THE NORTHERN
TIER OF UT AND CO AND HELPS PUSH THE SFC FEATURE FARTHER SOUTH.
MODELS STILL INDICATE A SURGE OF LOW LEVEL MOISTURE FROM THE EAST
LATE SUNDAY INTO MONDAY WHICH IS REPRESENTED WELL BY CURRENT
FORECAST. NORTHWESTERLY FLOW ALOFT...STRONGER OVER CO THAN UT...IN
THE WAKE OF THE TROUGH BEFORE A RIDGE BUILDS LATE TUES INTO WED.
FAIRLY DRY PERIOD IN THE EXTENDED WHICH IS QUITE DIFFERENT THAN
PREVIOUS MODEL RUNS. CONFIDENCE IS LOW WITH EXTENDED MODEL SO WILL
TREND TO THE DRIER SIDE OF GUIDANCE AND MIDDLE OF THE ROAD BLEND OF
TEMPERATURES.

&&

.AVIATION...
MVFR TO LOCAL IFR CONDITIONS EXPECTED THROUGH MID-MORNING ASSOCIATED
WITH THUNDERSTORMS MOVING OVER NORTHWEST AND CENTRAL COLORADO.
LOCAL HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 35 MPH WILL
ACCOMPANY SOME OF THE STORMS. THUNDERSTORM COVERAGE WILL DECREASE
THIS AFTERNOON. DRIER AIR WILL MOVE INTO THE AREA AND SKIES WILL
CLEAR THIS EVENING.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...CJC
LONG TERM...AS
AVIATION...CJC
Hazardous weather outlook, Sep 6, 3:48 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MDT THU SEP 6 2007

COZ001>005-007>010-012-013-UTZ023-024-071130-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
448 AM MDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND
NORTHWESTERN AND WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH EARLY THIS AFTERNOON. LOCALLY HEAVY RAIN...GUSTY WINDS TO 40
MPH...SMALL HAIL...AND FREQUENT LIGHTNING WILL ACCOMPANY SOME
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY
SATURDAY THROUGH WEDNESDAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE...STRONG WINDS...RAINFALL
AMOUNTS...ANY FLOODING...AND ANY WEATHER RELATED PROPERTY DAMAGE TO
THE NATIONAL WEATHER SERVICE OFFICE IN GRAND JUNCTION.

COZ006-011-014-017>023-UTZ022-025-027>029-071130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
448 AM MDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN UTAH AND
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY
SATURDAY THROUGH WEDNESDAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CUOCO

The radar

The Grand Junction radar (KGJX), 155 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Moffat

When
September 6, 10:48 AM MST to 10:53 AM MST
Where
Moffat County, 11 mi WSW of Maybell to 10 mi WSW of Maybell
Reported by
Law Enforcement
Coordinates
40.459, -108.273

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60387.